[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1977

Induction of Drug Photosensitization in Man After Parenteral Exposure to Hematoporphyrin

Author Affiliations

From the Department of Dermatology, College of Physicians and Surgeons, Columbia University, New York.

Arch Dermatol. 1977;113(10):1392-1397. doi:10.1001/archderm.1977.01640100070012
Abstract

• Two patients had acute phototoxic reactions after intravenous injections of hematoporphyrin (7 mg/kg) and exposure to light. These reactions were characterized by pain, redness, and swelling of affected sites. Controlled clinical studies were instituted using known types and amounts of light to ascertain the degree of photosensitvity at various time intervals after drug administration. In addition, action spectrum studies elicited a peak response at 405 nm ( ± 5 nm). Plasma hematoporphyrin concentration was approximately 520 μg/100 ml one hour after hematoporphyrin infusion and it gradually declined during a period of 42 days with a biphasic diminution that suggested the existence of at least two pools of hematoporphyrin with half-life decay times of 16 hours and 12 days.

βcarotene was administered to ascertain whether or not the phototoxic response could be modified. It is suggested that a degree of protection was obtained that was insufficient to protect the patient.

(Arch Dermatol 113:1392-1397, 1977)

×